Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 73, NWS Buffalo, NY

June 25, 2008Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 25, 2008, 9:29 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2008, 9:29 PM EDT (01:29 UTC)
Expired
Jun 26, 2008, 10:30 PM EDT
In force
25 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 270130
SVRBUF
NYC009-013-270230-
/O.NEW.KBUF.SV.W.0073.080626T0129Z-080627T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
929 PM EDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CATTARAUGUS COUNTY IN WESTERN NEW YORK
  EAST CENTRAL CHAUTAUQUA COUNTY IN WESTERN NEW YORK

* UNTIL 1030 PM EDT

* AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF JAMESTOWN...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHERRY CREEK AND THORNTON BY 945 PM EDT...
  CONEWANGO BY 955 PM EDT...
  ASHFORD BY 1015 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4245 7861 4206 7852 4205 7928 4226 7933
TIME...MOT...LOC 0126Z 262DEG 38KT 4219 7927

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:54 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 25, 7:54 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EDT WED JUN 25 2008

.SYNOPSIS...
LOW PRESSURE WILL ADVANCE FROM THE UPPER GREAT LAKES...BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY. WEAK HIGH
PRESSURE AND GENERALLY FAIR WEATHER IS EXPECTED TO FOLLOW THURSDAY
NIGHT AND FRIDAY...THEN THE WEEKEND WILL BE UNSETTLED AND POSSIBLY
STORMY AS ANOTHER AREA OF LOW PRESSURE APPROACHES FROM THE UPPER
GREAT LAKES.

&&

.NEAR TERM /THROUGH THURSDAY/...
PRECIPITATION SPREADING OUT AHEAD OF THE REMNANTS OF AN MCS WILL
WEAKEN AS IT ENCOUNTERS THE RELATIVELY STABLE AIR OVER LAKE
ERIE...BUT IT IS ENOUGH FOR LIKELY POPS IN THE WESTERN SOUTHERN
TIER EARLY THIS EVENING AND CHANCE POPS IN THE NIAGARA FRONTIER.
OTHERWISE...EXPECT THE DEVELOPING CONVECTION OVER MICHIGAN TO
PERHAPS FORM ANOTHER MCS AND IMPACT OUR AREA MAINLY AFTER
MIDNIGHT, WHEN THE LOW LEVEL JET AND CONNECTIVELY INDUCED VORT MAX
TRACK ACROSS SOUTHERN NY AND NORTHERN PA. SINCE THESE SYSTEMS
TYPICALLY INTENSIFY OVERNIGHT...A PERIOD OF STEADY RAIN IS
POSSIBLE...ESPECIALLY AS PRECIPITABLE WATER VALUES RISE ABOVE 1.5
INCHES. STILL EXPECT THE HEAVIEST RAIN TO FALL ACROSS THE SOUTHERN
TIER WHICH WILL BE CLOSER TO THE MAIN CENTER OF THE MCS.

THE SHOWERS AND SCATTERED THUNDERSTORMS WILL TAPER OFF FROM WEST TO
EAST THURSDAY MORNING AS THE REMNANTS OF THE MCS PUSH ACROSS CENTRAL
NEW YORK. EXPECT THE AIR TO STABILIZE IN THE WAKE OF THE MORNING
CONVECTION...BUT THE LATEST INSTABILITY INDICES SUGGESTS THAT THE
ATMOSPHERE WILL RECOVER DURING THE AFTERNOON AS A WESTERLY FLOW OF
INCREASINGLY MOIST AIR ADVECTS INTO NEW YORK STATE. THE COMBINATION
OF INCREASING MOISTURE AND DAYTIME HEATING MAY ALLOW CAPES TO
APPROACH 1500 J/KG DURING THE AFTERNOON. ADDITIONAL LIFT WILL BE
PROVIDED BY AN 80 KNOT UPPER LEVEL JET STREAK THAT IS FORECAST TO
TRACK JUST NORTH OF NEW YORK STATE. THE FAVORABLE THERMODYNAMICS AND
UPPER LEVEL SUPPORT MAY RESULT IN SOME ACTIVE CONVECTION IN THE
UNIDIRECTIONAL FLOW...ESPECIALLY ALONG THE BOUNDARY OF THE LAKE ERIE
BREEZE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
CONVECTION THAT DEVELOPS DURING THE AFTERNOON THURSDAY WILL LINGER
FOR AWHILE INTO THE EVENING HOURS...BEFORE DIMINISHING WITH LACK
OF HEATING. MODELS SUGGESTING THERE WILL BE A BREAK IN THE
CONVECTIVE ACTIVITY THURSDAY NIGHT AND FRIDAY...AS WEAK HIGH
PRESSURE LOOKS TO BRIEFLY BUILD ACROSS THE AREA. THINK THAT MOST
OF THE AREA WILL BE DRY THROUGH THIS TIME PERIOD...BUT BOTH THE
12Z NAM AND GFS SUGGESTING THAT A WEAK UPPER WAVE WILL PUSH SOUTH
OF THE AREA ALONG FRONTAL BOUNDARY POISED JUST TO THE SOUTH OF THE
AREA WITH THE POTENTIAL FOR SOME REDEVELOPMENT OF CONVECTION BY
FRIDAY AFTERNOON ALONG THE SOUTHERN TIER...IN AREA OF GREATER
MOISTURE AND INSTABILITY AXES. POTENT UPPER TROUGH WILL CONTINUE
TO AMPLIFY SOUTHEASTWARD INTO THE UPPER GREAT LAKES SATURDAY.
ASSOCIATED COLD FRONT LOOKS TO WORK INTO THE AREA LATE IN THE DAY
SATURDAY...AND WITH A VERY MOIST/UNSTABLE AIRMASS LIKELY TO BE IN
PLACE AHEAD OF THE FRONT...WE COULD BE LOOK AT THE POTENTIAL FOR
SOME ACTIVE CONVECTION LATE IN THE DAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE MEDIUM RANGE PERIOD CONTINUES TO LOOK RATHER UNSETTLED AS
OPERATIONAL MODELS AND MEDIUM RANGE ENSEMBLES CONTINUING TO SUGGEST
A LARGE SCALE PATTERN AMPLIFICATION THROUGH THE WEEKEND...AS A
CUTOFF LOW MOVES INTO ONTARIO/UPPER GREAT LAKES AT THE BEGINNING OF
THE PERIOD...THEN REMAINING OVER THE REGION THROUGH THE WEEKEND.
THIS CUTOFF LOOKS TO LIFT AWAY EARLY NEXT WEEK...HOWEVER THE
LONGWAVE TROUGH IS SHOWN TO PERSIST ACROSS THE NORTHEAST CONUS
THROUGH THE END OF THE PERIOD.

IN A PATTERN LIKE THIS...IT WILL BE DIFFICULT TO PINPOINT THE MOST
ACTIVITY WEATHER PERIOD...BUT IT DOES LOOK LIKE THERE WILL BE NO
SUSTAINED DRY WEATHER. THE MOST ACTIVE PERIOD COULD BE THE SATURDAY
NIGHT AND SUNDAY TIME FRAME AS A SURFACE FRONTAL BOUNDARY WORKS
THROUGH THE AREA WITH PRECIPITABLE WATER VALUES SURGING TO 1.5-2.0
INCHES...ABOUT 1-2 STANDARD DEVIATIONS ABOVE NORMAL AHEAD OF THE
BOUNDARY. EVEN AFTER THE UPPER LOW AND ASSOCIATED COLD POOL LIFTS
AWAY THE UPPER LEVEL TROUGHING WILL REMAIN AND WILL RESULT IN A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY.
MODEL SUGGESTION IS THAT THE PATTERN COULD BECOME MORE PROGRESSIVE
BY THE END OF THE PERIOD AND WE MAY SEE LESS OF A THREAT FOR
CONVECTION TUESDAY NIGHT AND WEDNESDAY...HOWEVER WE PREFER TO LEAVE
A CONTINUED MENTION OF SHOWERS/THUNDERSTORMS IN THE FORECAST FOR
NOW WITH THE AREA IN A FAVORABLE WEST NORTHWEST FLOW PATTERN ALOFT.

THE OVERALL PATTERN WOULD SUGGEST THAT TEMPERATURES DURING THE
PERIOD WILL LIKELY BE AT OR BELOW NORMAL...ESPECIALLY DURING THE
MONDAY TIME FRAME AS 850 MB TEMPERATURES DROP TO +8C TO +10C...
ABOUT 1 STANDARD DEVIATION BELOW NORMAL.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
HBUT MID AND HIGH LEVEL CLOUDS ASSOCIATED WITH THE APPROACHING
CONVECTION WILL SPREAD EAST ACROSS THE AREA THIS EVENING.
CONVECTION IS MOVING EAST AHEAD OF DEVELOPING MCS, WITH A CHANCE
OF THE FIRST ROUND OF RAIN SPREADING SOUTH OF BUFFALO DURING THE
LATE EVENING WITH SPOTTY MVFR CONDITIONS. EXPECT MAINLY VFR
CONDITIONS MOST OF THE NIGHT, BUT OCCASIONAL IFR VISIBILITY AND
MVFR CEILINGS IN STRONGER THUNDERSTORMS OVERNIGHT MAINLY IN THE
SOUTHERN TIER. THERE WILL BE A PERIOD OF MVFR CEILINGS FOR AWHILE
LATE TONIGHT AND WEDNESDAY MORNING IN THE WAKE OF THE MCS AND
CONVECTION.

SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST
WEDNESDAY MORNING...LIFTING TO VFR CONDITIONS. RATHER MOIST AND
INCREASINGLY UNSTABLE AIR WILL THEN SET UP ACROSS THE AREA
WEDNESDAY AFTERNOON. THIS WILL BRING ANOTHER CHANCE FOR
CONVECTION...ESPECIALLY ALONG THE PERIPHERY OF THE LAKE ERIE
BREEZE.

OUTLOOK...
FRIDAY...VFR.
SATURDAY...VFR. CHC SHWRS.
SUNDAY AND MONDAY...VFR/MVFR. CHC TSTMS.

&&

.MARINE...
NO MARINE HEADLINES WILL BE NECESSARY THROUGH THE WEEKEND.
HOWEVER LATE TONIGHT AND THURSDAY...SOUTHWEST WINDS WILL INCREASE AS
IN ADVANCE OF LOW PRESSURE TRACINGS EASTWARD...JUST NORTH OF THE
LOWER LAKES OR ACROSS LAKE ONTARIO. WAVES WILL INCREASE ON THE EAST
END OF LAKE ERIE DURING THIS PERIOD WITH HEIGHTS TO 4 FEET POSSIBLE.
MARINERS SHOULD BE ON THE ALERT FOR POSSIBLE STRONG THUNDERSTORMS
LATE TONIGHT AND THURSDAY ALSO SATURDAY NIGHT AND SUNDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...APB/TJP
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...APB/TJP
MARINE...TMA
Hazardous weather outlook, Jun 25, 5:40 AM EDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
540 AM EDT WED JUN 25 2008

NYZ001>008-010>014-019>021-085-260945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
540 AM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. PRIMARY
HAZARDS WOULD BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
540 AM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. PRIMARY
HAZARDS WOULD BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:12 PM EDTSpecial Marine WarningBUF93 min
Jun 26, 6:40 PM EDTSpecial Marine WarningBUF95 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.